Loperamide (Imodium) overdose can cause fatal cardiac toxicity

July 3, 2016, 10:30 pm

Loperamide

A recent paper described two fatalities associated with overdose of the anti-diarrhea drug loperamide (Imodium.) This drug, once available by prescription only, had been thought so safe that in 1988 it was approved for purchase over-the-counter. Here are some important questions regarding this medication:

  • Why is it sometimes called the “poor man’s methadone”?
  • Why, despite having typical opiate μ-receptor activity, does it generally not cause respiratory or mental status depression?
  • Why is P-glycoprotein (P-gp) important for understanding the pharmacokinetics of loperamide, and what does that have to do with Mr. T?
  • What are the important cardiotoxic effects of loperamide?
  • Why did the FDA recently issue a safety alert warning of “Serious heart problems” that could result from loperamide overdose?

The answers to these questions, and more, can be found in my “Toxicology Rounds” column this month in Emergency Medicine News. To read it, click here.

Related post:

Cardiac effects of loperamide overdose

 

Comments are closed.